Home / Health Conditions / Mental Health / Addictions / What You must know about Tramadol abuse and Addiction

What You must know about Tramadol abuse and Addiction

tramadol

Tramadol is the name of a pain reliever often prescribed for moderate to severe pain. There are several brand names of the drug like Tramal, Ultram and Conzip.

Although, it is a prescription only drug, tramadol is readily available via the black market.  In one higher institution with off campus residence, tramadol tablets are available through mobile drug vendors that are just a call away.  This was acknowledged by a student   that takes up to 600mg (12 tablets) daily who gets his supplies weekly from ‘drug peddlers that move from one hostel to another’.  The amount of tramadol tablets available is huge.  For instance, in December 2015, it was   reported  that two warehouses containing about 7,639.7kg (roughly 150,000 tablets) were found by law enforcement agents in Kano, Nigeria.

Many persons belief that people are unlikely to be addicted to tramadol because it is not as powerful as other narcotics such as morphine and heroin. Unlike cocaine and heroin, tramadol is available as a prescription painkiller.  In view of this, several persons take large, unsafe doses and may become dependent before they realize it.

 

Why is tramadol use a source of concern?

Tramadol use can lead to slow breathing, convulsions or death

Although taken by thousands of people daily, it has been reported to ’claim more lives than any other drug’ such as  cocaine and heroin.

This is more likely to happen if you have had head injury or convulsions in the past.  It may also happen if you are actively drinking or taking hard drugs. Sometimes persons taking antibiotics, blood pressure medicines may also have convulsions. Tramadol interacts with many drugs and cause dangerous side effects or death to occur. Do you drink, take sedatives or other pain medications like morphine?  If so, know that swallowing tramadol tablets within hours of taking other medications or drinking may lead to severe problems such as confusion, tremors, excessive sweating and vomiting.

Read: How to tell if your loved one is abusing alcohol or drugs

Signs and symptoms of Tramadol abuse and addiction

Most people begin taking tramadol on prescription. This may occur after injuries e.g. fractures or surgical operations. When taken  in the right doses for a limited time, tramadol is unlikely to be addictive. However, some people continue to use tramadol without prescription resulting in addiction.

What are the common symptoms of abuse?

Many persons taking tramadol abuse it. The result?  Constipation, loss of appetite, depression, poor concentration,  sweating, muscle aches and dizziness.  Tramadol slows down breathing and heart rate when taken in large doses. It also causes severe drowsiness or fainting.

 

How does a person know that he is addicted to tramadol?  

Ask the following questions highlighting 10 important features of tramadol addiction.

Do you have a strong desire to take tramadol regularly?

Do you find yourself taking it to get high or enjoy feelings of peace, happiness or wellbeing?

Are you finding it difficult to quit despite making efforts to do so?

Have you lost interest in things that used to be more important?

Have you increased the dose of tramadol overtime?

Do you become worried or anxious whenever you are about to exhaust the medication?

Are you willing to forgo other important responsibilities at school, work or home in order to obtain or use tramadol?

Do you continue using tramadol despite having health problems related to its use?

Have you been spending  a lot of time trying to obtain tramadol   tablets?

Are you experiencing health  problems whenever you are unable to take tramadol? These include uncontrollable shaking, sneezing, chills, cough, runny nose, difficulty sleeping, pain and sweating.

If your answer is ‘Yes’ to any of these questions, you may be at risk of tramadol addiction.

 

Help for  Tramadol addiction

Getting help for tramadol addiction may not be easy. Very often, persons addicted may not acknowledge they are dependent on the drug.  Others may not know who or where to turn to for help.  Yemi, a 29 year old female undergraduate who is recovering from tramadol addiction said ‘I tried repeatedly to stop it on my own, but couldn’t on account of severe muscle aches, nausea and depression that followed’.

If you have been taking tramadol in large doses or for prolong periods, do not try to stop taking it on your own. Seek professional help or find a rehab centre. Stopping tramadol suddenly may result in severe diarrhoea, rapid heartbeats, high blood pressure and excessive sweating. It is generally better to taper off tramadol by reducing the dose over weeks or months. This is best done under a doctor’s supervision who will be on hand to manage any life-threatening reactions.

For help finding a detox or treatment program, please click here.

 

Check Also

When should you consider taking HIV screening? New study suggests ideal age

When is the ideal age to go for HIV screening? 18? 25? or 30? That …

Leave a Reply

Your email address will not be published. Required fields are marked *